Study found men on medication were twice as likely to develop problem
WEDNESDAY, May 19 (HealthDay News) -- The erectile dysfunction drug Viagra, and possibly other similar medications, may prompt long-term hearing loss among users, a new study suggests.
In the May 18 issue of the Archives of Otolaryngology -- Head and Neck Surgery, researchers from the University of Alabama at Birmingham discuss evidence supporting an association between the onset of hearing problems and Viagra. The medication is one of the so-called class of phosphodiesterase type 5 inhibitors (PDE-5i), which also includes Cialis and Levitra.
The finding follows the 2007 decision by the U.S. Food and Drug Administration to adjust labeling for such medications to more prominently display warnings about hearing loss risks. The move stemmed from reports that year regarding sudden hearing loss among users of these drugs.
"It appears from these findings that the current government warning regarding hearing loss and the use of PDE-5i medications is warranted," study author Gerald McGwin, a professor of epidemiology in the University of Alabama at Birmingham School of Public Health, said in a news release. "Though there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage."
The finding stems from an analysis of survey data concerning more than 11,500 men over the age of 40 that had been collected by the federal Agency for Healthcare Research and Quality between 2003 and 2006.
McGwin and his team found that men who said they used PDE-5i drugs had twice the risk for developing hearing loss as those who did not.
The authors stressed that more research is needed, while suggesting that one possible explanation could lie in the original purpose of these medications. They note that although now used mainly for erectile dysfunction, this class of drugs was initially prescribed for the treatment of pulmonary high blood pressure.
"PDE-5i medications work in erectile dysfunction patients by their ability to increase blood flow to certain tissues in the body," said McGwin. "It has been hypothesized that they may have a similar effect on similar tissues in the ear, where an increase of blood flow could potentially cause damage leading to hearing loss."
For more on erectile dysfunction medications and hearing loss, visit the U.S. Food and Drug Administration.
-- Alan Mozes
SOURCE: University of Alabama at Birmingham, news release, May 17, 2010
All rights reserved